Winter Weather, Lubbock
- When
- February 21, 2:00 AM CST to 7:00 AM CST
- Where
- Lubbock forecast zone
- Property damage
- $75,000
- Reported by
- Broadcast Media
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
Light snow and sleet during the early morning hours of the 21st caused several traffic accidents in Lubbock (Lubbock County) and Tulia (Swisher County). Only about one inch of a wintry mix was reported but it was enough to create hazardous roadways.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Light snow and sleet during the early morning hours of the 21st caused several traffic accidents in Lubbock (Lubbock County) and Tulia (Swisher County). Only about one inch of a wintry mix was reported but it was enough to create hazardous roadways. Several roads were blocked off in Lubbock because of the icy conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 20, 11:52 PM CST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1152 PM CST WED FEB 20 2013 .UPDATE... LATEST RADAR TRENDS SHOWED LIGHT SNOW COMMENCING TO MOVE ACROSS THE FAR SOUTHWESTERN TEXAS PANHANDLE/NORTHWESTERN SOUTH PLAINS...MOVING IN FROM EASTERN NEW MEXICO. A FEW PHONE CALLS MADE TO EMERGENCY PERSONNEL REPORTED SLEET AT DIMMITT...WHICH COINCIDES WITH HIGHEST REFLECTIVITY. THUS...HAVE UPDATED THE FORECAST TO REFLECT RAIN AND/OR SNOW ACROSS THE WESTERN SOUTH PLAINS...AND SLEET ACROSS THE FAR SOUTHERN TEXAS PANHANDLE THROUGH THE REMAINDER OF TONIGHT. .AVIATION... FOG CONDITIONS HAVE SLOWLY IMPROVED TO IFR CONDITIONS AT BOTH TAF SITES...AS SCATTERED TO WIDESPREAD SHRA /WITH ISOLATED -TSRA/ CONTINUE TO MOVE OR NEAR THE TAF SITES. WILL EXPECT VISIBILITIES TO BE SLOW TO IMPROVE THROUGHOUT THE NIGHT AS COMPUTER MODELS FINALLY SHOW NO VISIBILITY RESTRICTIONS BY AOA 10Z. THIS IS DUE TO THE STORM SYSTEM MOVING ACROSS THE REGION AND PROMOTING SFC WINDS TO VEER TO A MORE WESTERLY COMPONET...AND PRECIP TO SHIFT EAST OF THE SOUTHERN PLAINS. WEST WINDS WILL INCREASE TOMORROW AFTERNOON...WITH TIGHTEST PRESSURE GRADIENT AND HENCE BREEZIEST CONDITIONS OCCURRING MORE SO AT KLBB. IT IS INTERESTING TO NOT THAT A BACKDOOR COLD FRONT WILL MOVE ACROSS KCDS LATE TOMORROW AFTERNOON...AND SLOWLY SAG SW TO KLBB BY THE EVENING HOURS. WINDS WILL THEREFORE VEER TO THE NE AT AT 12-15 KTS. && PREV DISCUSSION... /ISSUED 314 PM CST WED FEB 20 2013/ SHORT TERM... PREVIOUS FCST LOOKING IN PRETTY GOOD SHAPE...SO NO SIGNIFICANT ADJUSTMENTS MADE WITH THIS PACKAGE. IF ANYTHING THE TIMING OF THE UPPER LOW IS NOW A TOUCH SLOWER AND HAVE DELAYED TIMING OF ONSET SLIGHTLY. STRONG UPPER LOW MOVING EWD ACROSS SWRN ARIZONA AT MID-AFTERNOON WILL PICK UP SPEED. BACKED LOW LEVEL FLOW AHEAD OF THE LOW CONTINUES TO PUMP LOW LEVEL MOISTURE INTO THE AREA BOTH AT THE SFC WHERE TEMPS ARE COOL UNDERNEATH A STRATUS LAYER...BUT ALSO ADVECTING MOISTURE OVER THE TOP OF THE COOL AIR MASS. SCENARIO SETS UP THEN FOR POTENTIAL FOR WIDESPREAD SHOWER DEVELOPMENT AS STRONG DEEP LIFT ACTS ON THE LOW LEVEL MOISTURE. ENOUGH INSTABILITY PROGGED TO GET AT LEAST SOME ISOLATED THUNDER TO DEVELOP WITH POTENTIAL FOR MORE WIDESPREAD THUNDER...PARTICULARLY ACROSS THE SERN ZONES. LIKELY TO CATEGORICAL POPS PREFERRED WITH THIS PATTERN REQUIRES JUST A NUDGE UPWARD TO INHERITED POPS. AS THE LOW EJECTS QUICKLY NEWD EARLY THURSDAY WILL SEE PRECIP SHIELD SHIFT RAPIDLY EWD AND STRONG WINDS SPREAD ACROSS THE AREA. MODELS PROGGING ABOUT A 50-KT JET NEAR 700 MB MOVING ROUGHLY FROM MORTON TO ASPERMONT DURING THE DAY. STRENGTH OF THE MID LEVEL FLOW AND EXPECTED TIGHTNESS TO MID LEVEL HEIGHT GRADIENT SUGGEST 25-35 MPH LIKELY OUTCOME. EXCEPTION IS ACROSS THE NRN ZONES WHERE SOME UNCERTAINTY WITH HOW FAR SOUTH SFC LOW AND ASSOCIATED CANADIAN COLD FRONT WILL GET DURING THE AFTN HOURS. WEAKER SFC GRADIENT IN VCNTY OF THAT BOUNDARY SUGGESTS THE NRN ROW OR TWO OF ZONES WILL NOT QUITE REACH ADVISORY STRENGTH. ELSEWHERE...GENERALLY ALONG AND SOUTH OF A MULESHOE TO GUTHRIE LINE WILL ISSUE A WIND ADVISORY FOR MID-MORNING THROUGH THE AFTN. FOR TEMPS...GUIDANCE LOOKS ON TRACK FOR HIGHS TOMORROW. TONIGHT WITH INCREASED MOISTURE LEVELS...SLOWER MOVEMENT OF THE PACIFIC FRONT INTO THE AREA...AND WINDS LIKELY STAYING UP OVER 10 KTS FOR MOST IF NOT ALL OF THE NIGHT...HAVE TRENDED OVERNIGHT LOWS TO THE WARM END OF MOS NUMBERS. LONG TERM... SECONDARY FRONT WILL MOVE FROM NORTH TO SOUTH ACROSS THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS...AND ROLLING PLAINS THURSDAY NIGHT AHEAD OF SURFACE RIDGING. LOW TEMPERATURES WILL DROP INTO THE 20S AREAWIDE AS A RESULT WITH PORTIONS OF THE EXTREME SOUTHWESTERN PANHANDLE AND NORTHWEST SOUTH PLAINS POSSIBLY SEEING UPPER TEENS. A RIDGE AXIS WILL SLIDE ACROSS THE RED RIVER VALLEY AND PRODUCE A GRADIENT IN WINDS ACROSS THE AREA THROUGHOUT THE DAY...WITH AREAS ON THE CAPROCK DEALING WITH SEMI-BREEZY WEST TO SOUTHWEST FLOW AS LEE TROUGHING DEVELOPS IN THE SOUTHERN ROCKIES...WHILE AREAS EAST OF THE ESCARPMENT MAINTAIN A LIGHT NORTH TO NORTHEAST FLOW IN CLOSER PROXIMITY TO THE RIDGE. DAYTIME TEMPERATURES WILL BE COOLER IN THE UPPER 40S NORTHEAST TO MID 50S SOUTHWEST IN WAKE OF THE FRONT. A WEAK UPPER TROUGH AND ASSOCIATED COOL FRONT WILL MOVE ACROSS THE AREA FRIDAY NIGHT INTO SATURDAY...BUT ANOTHER ROUND OF LEE TROUGHING ACROSS THE FRONT RANGE AHEAD OF A STRONGER APPROACHING UPPER LOW FROM THE PACIFIC NORTHWEST WILL USHER IN WARMER AIR SATURDAY AFTERNOON. HIGHS WILL REBOUND INTO THE LOW TO MID 60S ACROSS MUCH OF THE AREA FOR THE WEEKEND WITH A FEW READINGS IN THE 50S FARTHER NORTHWEST WHERE SLIGHTLY COOLER AIR WILL RESIDE. THE PREVIOUSLY MENTIONED UPPER LOW LOOKS TO SWING BY WEST TEXAS SOME TIME IN THE SUNDAY AFTERNOON TO SUNDAY NIGHT TIMEFRAME. MODELS HAVE COME INTO BETTER AGREEMENT...BUT THE ECMWF SOLUTION STILL LAGS BEHIND THE GFS. A QUICKER AND FARTHER NORTH PASSAGE WOULD RESULT IN A WINDY SUNDAY AFTERNOON...WHILE A SLOWER AND FARTHER SOUTH ONE COULD RESULT IN BETTER PRECIPITATION CHANCES SUNDAY NIGHT INTO MONDAY. IF PRECIPITATION CAN BE GENERATED...SNOW WOULD BE A GOOD BET SUNDAY NIGHT AS COLD ENOUGH AIR WOULD BE IN PLACE. WILL KEEP A DRY FORECAST AND NUDGE WINDS UP JUST A HAIR AS THIS SEEMS THE MOST LIKELY PROPOSITION AT THIS TIME WITH BETTER MOISTURE EAST OF THE AREA. MONDAY LOOKS TO BE COOLER BEHIND THIS SYSTEM WITH 50S FOR MOST LOCATIONS...BEFORE ANOTHER SYSTEM MOVES TOWARD THE SOUTHERN PLAINS LATE TUESDAY INTO WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 32 51 19 51 24 / 60 10 0 0 0 TULIA 35 51 22 48 25 / 70 10 0 0 0 PLAINVIEW 36 56 22 51 26 / 70 10 0 0 0 LEVELLAND 36 58 23 54 27 / 60 0 0 0 0 LUBBOCK 36 59 23 54 28 / 70 0 0 0 0 DENVER CITY 35 60 24 56 28 / 40 0 0 0 0 BROWNFIELD 36 61 22 55 29 / 60 0 0 0 0 CHILDRESS 37 55 24 48 29 / 90 10 0 0 0 SPUR 38 61 25 51 30 / 80 10 0 0 0 ASPERMONT 40 61 27 53 33 / 90 10 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 10 AM TO 6 PM CST THURSDAY FOR THE FOLLOWING ZONES: TXZ027>029-033>044. && 29
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 309 PM CST WED FEB 20 2013 TXZ021>044-212115- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 309 PM CST WED FEB 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE NUMEROUS TO WIDESPREAD SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT AS A STRONG STORM SYSTEM APPROACHES THE AREA. A FEW STRONG TO SEVERE THUNDERSTORMS COULD DEVELOP AND BRING A SMALL RISK OF LARGE HAIL TO ONE INCH IN DIAMETER WITH THE SOUTHERN ROLLING PLAINS BEING MOST FAVORED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WIND ADVISORY HAS BEEN ISSUED FOR THURSDAY FOR AREAS GENERALLY ALONG AND SOUTH OF A MULESHOE TO GUTHRIE LINE FOR SOUTHWEST TO WEST WINDS OF 25 TO 35 MPH. THESE WINDS AND WARM AND DRY CONDITIONS DURING THE AFTERNOON WILL CREATE ELEVATED FIRE WEATHER CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1243 AM CST THU FEB 21 2013
TXZ026-032-210715-
CHILDRESS-COTTLE-
1243 AM CST THU FEB 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST COTTLE AND SOUTHEAST
CHILDRESS COUNTIES...
AT 1241 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEASTERN COTTLE COUNTY...MOVING
NORTHEAST AT 60 MPH.
PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 3424 10001 3424 10004 3422 10005 3410 10005
3406 10008 3416 10026 3466 10000 3456 10000
3456 9999 3423 10000
TIME...MOT...LOC 0642Z 211DEG 54KT 3422 10008The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428421, 428422.